fatnews.com Home page  >  Article | Previous article | Next article

SEARCH

QUICKLINKS AND VIEW OPITONS

  • Categories of Articles
  • Summary View
  • Headline View
  • Archive of Quotes
  • Contact Us
  • Follow @fatnews

    Seroquel associated with modest weight gain


    Posted by .(JavaScript must be enabled to view this email address)
    Saturday, September 13, 2003 4:06 pm Email this article
    The anti-psychotic drug Seroquel (quetiapine) is associated with modest weight gain that is not dose-related and does not increase over time according to a recently published review paper about the weight gaining potential of anti-psychotic drugs.

    Several study have found an average weight gain of 4.6 pounds in the first five or six weeks, however, it does not seem to cause weight gain when taken long-term and may even cause weight loss in severely obese patients.

    Quetiapine is used to treat psychotic disorders and symptoms such as hallucinations, delusions, and hostility.

    REFERENCE

    Tardieu S, Micallef J, Gentile S, Blin O. Weight gain profiles of new anti-psychotics: public health consequences. Obes Rev. 2003 Aug, 4(3):129-38.

    Address reprint requests to:

    O Blin
    Centre de Pharmacologie Clinique et d’Evaluations Therapeutiques
    Hospital de la Timone
    Rue Saint-Pierre
    13385 Marseille Cedex 5
    France
    .(JavaScript must be enabled to view this email address)

    Articles on the same subject can be found here:


    COMMENTS

    On Mar 18, 2004 at 1:36 pm SheriM. wrote:

    . . . . .

    I have gained 40 lbs. since starting to use Seroquel (100 mg., now 200 mg.) since last year. I also take Neurontin for pain (600 mg. at night and 400-800 mg. during the day). I suffer Bi-Polar disease and late-stage, chronic Lyme disease. The Lyme has caused osteo-arthritis everywhere. I'm wondering if my using the Seroquel and the Neurontin together have contributed to such a weight gain. I am trying to exercise for 30 min. each day, and am hoping that I will see a change within a month or so.

    On Mar 18, 2004 at 1:54 pm lhobbs wrote:

    . . . . .

    Sheri,

    Yes, the research suggests that high-dose Neurontin (gabapentin) can also cause weight gain.

    I will post an article shortly summarizing a study that reported this.

    I will also email some doctors who specialize in weight loss to see if they have any suggestions for someone in your situation.

    On Mar 18, 2004 at 10:15 pm Robert Skversky, M.D. wrote:

    . . . . .

    If possible, this patient's Primary Care Provider or Psychiatrist should replace Neurontin with Topamax in that they are both effective for adjuvant treatment for bi-polar disease and peripheral neuropathy.

    Unfortunately her exercise regime, even if tripled, will be ineffective for reasonable weight
    loss.

    The patient in my brochure lost 47 lbs after being switched from Neurontin to Topamax (topiramate).

    After 3 years she is holding steady at 121 lbs with no additional anorectic medication.

    (Larry Hobbs entered this email that he received from Dr. Robert Skversky.

    On May 12, 2004 at 2:54 pm Meg Weldon wrote:

    . . . . .

    I have been taking depakote and seroquel for bipolar disorder since 2000. I have gained 45 pounds. I struggle to even lose one pound. I tried adding topomax, and suffered tingling, loss of taste, and blurred vision. What do you think of adding Meridia or another drug to help battle the weight loss?

    On May 12, 2004 at 3:11 pm Larry Hobbs wrote:

    . . . . .

    Meg,

    I will send your question to some doctors who specialize in weight loss and see if they have any suggestions for you.

    On May 12, 2004 at 3:52 pm Meg Weldon wrote:

    . . . . .

    I really appreciate it. Thanks!

    On May 18, 2004 at 3:44 pm Marjorie Yong, M.D. wrote:

    . . . . .

    I would not add Meridia. I helped to conduct some of the Meridia studies at UCLA. I have found that Meridia is not an effective weight loss medication and it is expensive.

    (This comment was posted by Larry Hobbs from an email he received from Dr. Yong.)

    On May 18, 2004 at 3:55 pm Dennis Padla, M.D. wrote:

    . . . . .

    I am having success with combining Amantadine (starting at 100 mg qhs [at bedtime] and increasing over 2 weeks to 300 mgs qhs) with Zyprexa in 2 out of 3 patients who were gaining significant weight on Zyprexa alone.?

    One patient's comments was "I no longer was craving sugars." Consider trying this with Seroquel and even Depakote.?

    I've tried H2 blockers and I believe glucophage with Depakote to no avail.

    [Larry Hobbs: H2 blockers are drugs such as Tagamet (cimetadine) and Zantac (ranitidine) used to supress stomach acid. Some studies have found that cimetadine causes weight loss.]

    Phentermine will work with Depakote but not Zyprexa.

    Topamax may work with Depakote but I haven't yet been impressed.

    Regards,

    Dennis Padla, M.D.
    Founder,
    Center for Psychiatry and Weight Management
    http://www.ManageYourWeight.com

    (This message was posted by Larry Hobbs from an email he received from Dr. Padla.)

    On May 18, 2004 at 5:56 pm Meg Weldon wrote:

    . . . . .

    Thank you so very much. I will speak to my doctor about this at the next appointment.

    On May 18, 2004 at 7:10 pm Larry Hobbs wrote:

    . . . . .

    Meg,

    You're welcome from Dr. Yong and Dr. Padla. I have a lot of respect for both of them.

    On Jul 07, 2004 at 4:31 pm Lisa wrote:

    . . . . .

    I am currently taking seroquel for manic episodes caused by bi-polar disorder.

    I am only about 10 pounds over my target weight but for some reason even during days that I don't eat anything I'm gaining weight.

    I even tested it to see what happened if I went without food for a day or two, I didn't loose any weight and I believe I actually gained a pound or two.

    How is it possible to eat less calories than your body burns and gain weight? Is this a chemical thing?

    I've never had this problem before.

    Thanks,

    Lisa

    On Jul 07, 2004 at 4:37 pm Larry Hobbs wrote:

    . . . . .

    Lisa,

    The only weight you can gain on days that you don't eat is water weight gain.

    I haven't read how Seroquel causes weight gain. I don't know if it increases appetite, or slows metabolism, or affects hormones, or what.

    Since the weight gain tends to be small, and does not seem to increase with time, nor with larger doses, I imagine the weight gain is not due to an effect on appetite and not due to an effect on metabolism.

    It seems possible that the drug may increase water retention which may be what you are experiencing.

    On Jul 07, 2004 at 6:36 pm Meg Weldon wrote:

    . . . . .

    Lisa,

    I just had my metabolism tested, and I was in the normal range. It was very encouraging. Now at least I feel that if I really watch my calories, that I will be able to lose the weight. Hopefully I can add one of these drugs to help.

    Please feel free to share your comments about this article.


    Name:

    Email:

    Comments:

    Please enter the word you see in the image below:


    Remember my personal information

    Notify me of follow-up comments?



    © Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.